Alert archive / New Mexico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 3, NWS Midland/Odessa, TX

March 7, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 7, 2010, 8:11 PM MST for Eddy County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2010, 8:11 PM MST (03:11 UTC)
Expired
Mar 7, 2010, 8:49 PM MST
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2010-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2010-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS54 KMAF 080311
SVRMAF
NMC015-080415-
/O.NEW.KMAF.SV.W.0003.100308T0311Z-100308T0415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM MST SUN MAR 7 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM MST

* AT 808 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AVALON...OR 9 MILES NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  US 180 NORTHEAST OF CARLSBAD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3282 10408 3271 10394 3258 10383 3239 10414
      3251 10430
TIME...MOT...LOC 0310Z 219DEG 19KT 3252 10414

$$
2 follow-up statements
524 
WWUS54 KMAF 080331
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
831 PM MST SUN MAR 7 2010

NMC015-080415-
/O.CON.KMAF.SV.W.0003.000000T0000Z-100308T0415Z/
EDDY NM-
831 PM MST SUN MAR 7 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MST
FOR EAST CENTRAL EDDY COUNTY...

AT 825 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EAST CENTRAL EDDY COUNTY...OR ABOUT 15 MILES NORTHEAST
OF CARLSBAD...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
THE INTERSECTION OF SH 360 AND CR 222...EAST CENTRAL EDDY
COUNTY...AND NORTHEASTERN EDDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3247 10401 3256 10419 3282 10408 3271 10394
      3258 10383
TIME...MOT...LOC 0328Z 219DEG 19KT 3259 10407

$$
583 
WWUS54 KMAF 080349
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
849 PM MST SUN MAR 7 2010

NMC015-080359-
/O.CAN.KMAF.SV.W.0003.000000T0000Z-100308T0415Z/
EDDY NM-
849 PM MST SUN MAR 7 2010

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EDDY COUNTY IS
CANCELLED...

AT 849 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED...PONDING OF WATER
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

&&

LAT...LON 3247 10401 3256 10419 3282 10408 3271 10394
      3258 10383
TIME...MOT...LOC 0349Z 219DEG 19KT 3265 10397

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 4:48 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 7, 4:48 PM MST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CST SUN MAR 7 2010

.DISCUSSION...
PLEASE SEE THE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE FOR MOST TERMINALS THIS
EVENING AS LOW STRATUS..DZ AND BR RETURN. EXPECT IFR TO LIFR
AROUND 04Z. IN ADDITION...THUNDERSTORMS REMAIN POSSIBLE TONIGHT
ESPECIALLY NEAR CNM AND HOB. CONFIDENCE IS HIGH ENOUGH RIGHT NOW
TO INCLUDE TEMPO GROUPS FOR THE AFOREMENTIONED. MOST OF THE
LIGHTNING SHOULD STAY NORTH OF INK...PEQ AND MAF...BUT WE WILL
INCLUDED VCTS FOR THESE LOCATIONS NEAR 06-09Z. BY LATE TOMORROW
MORNING...STRONG WEST WINDS WILL DEVELOP ACROSS THE AREA AND SKIES
WILL BEGIN TO CLEAR. EXPECT GUSTS TO APPROACH AT LEAST 30 KT BY
16Z...AND THEN INCREASE THROUGHOUT THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 235 PM CST SUN MAR 7 2010/

DISCUSSION...
VISIBLE SATELLITE SHOWS CLEARING WEST OF THE PECOS IS LEADING TO
DESTABILIZATION AND CU DEVELOPMENT. HOWEVER THE SHEAR MAY APPEARS
TOO STRONG FOR THE LIMITED CAPE AND CONVECTION IS STRUGGLING TO
DEVELOP. WILL HAVE TO KEEP AN EYE ON ANYTHING THAT DEVELOPS THIS
AFTERNOON BUT DOUBT WE WILL SEE ANYTHING SEVERE...ESPECIALLY GIVEN
THE NEW HAIL CRITERIA. RAIN CHANCES WILL INCREASE TONIGHT AS THE
UPPER LEVEL LOW APPROACHES WITH SOUTHEASTERN NEW MEXICO AND THE
NORTHWESTERN PERMIAN BASIN HAVING THE BEST CHANCES TO SEE PRECIP.
THE LOW WILL MOVE ACROSS NEW MEXICO AND WEST TEXAS MONDAY WITH
RAIN ENDING MONDAY MORNING AND GIVING WAY TO STRONG WEST WINDS IN
THE AFTERNOON. WILL CONTINUE THE HIGH WIND WARNING AS BEFORE BUT
HAVE ADDED A WIND ADVISORY TO EDDY AND REEVES COUNTIES AS SOME OF
THE WINDS WILL MIX INTO THE LOWER ELEVATIONS. THERE ARE SEVERAL
COUNTIES THAT ARE NEAR WIND ADVISORY CRITERIA BUT WILL LEAVE TO
THE MID SHIFT TO FURTHER EXPAND THE ADVISORY AS NEEDED.

THE REMAINDER OF THE WEEK WILL SEE ZONAL FLOW BRINGING A SERIES OF
UPPER DISTURBANCES WHICH WILL KEEP THE THREAT FOR STRONG WINDS
INTO THURSDAY. AT THAT TIME A WEST COAST UPPER RIDGE WILL AMPLIFY
BRINGING NORTHERLY UPPER LEVEL FLOW TO THE PLAINS SENDING A COLD
FRONT ON THURSDAY. THE FRONT WILL BE DRY WITH ITS EFFECTS HOLDING
INTO FRIDAY BEFORE ANOTHER WARM UP FOR THE WEEKEND.

FIRE WEATHER...
WILL KEEP THE FIRE WEATHER WATCH GOING FOR NOW. WINDS SHOULD NOT
BE A PROBLEM BUT THE LOWEST DEWPOINTS WILL COINCIDE WITH COOLER
TEMPERATURES THUS MINIMUM RELATIVE HUMIDITIES WILL STRUGGLE TO
DROP BELOW 15 PERCENT. FIRE WEATHER WILL CONTINUE TO BE A CONCERN
THROUGH THURSDAY AS DRY AND WINDY CONDITIONS PERSIST THROUGH THIS
TIME PERIOD.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 5 AM TO 11 PM MST MONDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM 11 AM TO 7 PM MST MONDAY FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...HIGH WIND WARNING FROM 6 AM CST /5 AM MST/ MONDAY TO MIDNIGHT
     CST /11 PM MST/ MONDAY NIGHT FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...VAN
     HORN AND HIGHWAY 54 CORRIDOR.

     FIRE WEATHER WATCH MONDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...MARFA
     PLATEAU...PECOS...PRESIDIO VALLEY...TERRELL.

     WIND ADVISORY FROM NOON TO 8 PM CST MONDAY FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

&&

78
Hazardous weather outlook, Mar 7, 11:29 AM MST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1229 PM CST SUN MAR 7 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1229 PM CST SUN MAR 7 2010 /1129 AM MST SUN MAR 7 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS COULD PRODUCE HAIL...GUSTY
WINDS AND BRIEF HEAVY RAINFALL.

AREAS OF FOG OVERNIGHT COULD REDUCE VISIBILITIES TO LESS THAN ONE
MILE AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDY CONDITIONS ARE EXPECTED ACROSS THE AREA ON MONDAY. A HIGH WIND
WARNING IS IN EFFECT MONDAY AND MONDAY EVENING FOR THE GUADALUPE AND
DAVIS MOUNTAINS AND THE VAN HORN CORRIDOR...WHERE WEST WINDS OF 40
TO 50 MPH WITH HIGHER GUSTS ARE POSSIBLE. WEST WINDS OF 20 TO 30
MPH ARE POSSIBLE ON MONDAY ACROSS THE REMAINDER OF THE AREA
INCLUDING ALONG THE INTERSTATE 10 AND INTERSTATE 20 CORRIDORS.

DRIER AIR AND WINDY CONDITIONS MAY LEAD TO CRITICAL FIRE WEATHER
CONDITIONS ALONG AND SOUTH OF INTERSTATE 10 MONDAY AFTERNOON.  A
FIRE WEATHER WATCH HAS BEEN POSTED MONDAY AFTERNOON IN THESE AREAS
FOR LOW AFTERNOON RELATIVE HUMIDITY...WINDY CONDITIONS AND HIGH FIRE
DANGER.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE OVER PORTIONS
OF WEST TEXAS TUESDAY AFTERNOON AND WEDNESDAY AFTERNOON AS DRY
AIR AND WINDY CONDITIONS PERSIST OVER THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 7, 6:37 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CST SUN MAR 7 2010

NMZ027-028-080200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
637 PM MST SUN MAR 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL EDDY COUNTY UNTIL 700 PM MST...

A STRONG THUNDERSTORM WITH SMALL HAIL UP TO THE SIZE OF PEAS AND
GUSTY WINDS WAS LOCATED 8 MILES WEST OF WHITES CITY AT 636 PM
MST...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Local storm report, Mar 7, 7:56 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CST SUN MAR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            REPORTS RANGE FROM QUARTER SIZE TO GOLF BALL HAIL FROM
            746 MST AND 754 MST IN NORTHWEST CARSLBAD. REPORT
            INDICATES HAIL COVERING THE GROUND WITH 6 INCH HAIL
            DRIFTS.

&&

GREGORY.MURDOCH
Local storm report, Mar 7, 8:09 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
909 PM CST SUN MAR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             CARLSBAD                32.40N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            QUARTER SIZE HAIL 2 INCHES DEEP IN WEST CARLSBAD.

0902 PM     HAIL             3 N CARLSBAD            32.45N 104.24W
03/07/2010  E1.00 INCH       EDDY               NM   PUBLIC

            FROM HIGHWAY 285 NORTH OUT OF CARLSBAD HAIL IS 1 INCH
            DEEP WITH SOME QUARTER SIZE HAIL. HAIL EXTENDS FROM
            NORTHERN CITY LIMITS OF CARLSBAD TO 3 MILE NORTH.

&&

GREGORY.MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 6:50 PM MSTSevere Thunderstorm WarningMAFEddy55 min
Mar 7, 7:42 PM MSTSevere Thunderstorm WarningMAFEddy33 min
Mar 8, 4:02 AM MSTHigh Wind WatchMAFEddy34 hr
Mar 8, 12:57 PM MSTFire Weather WatchMAF26 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.